Sundowning

  1. Is sundowning a behavior only exhibited by those with cognitive disorders, such as Alzheimer's Disease or other dementia-related illnesses. I don't work within a LTC facility, but have been an Ombudsman. At the time, I didn't take notice of any unusual behavior, but I normally went in the daytime.

    I'd like to know more about sundowning from someone who observes it often. How do you deal with the behavior? Do you know what causes the behavior?

    Thanks, any response would be appreciated!

    •  
  2. 2 Comments

  3. by   Canrckid
    In my experience as an ICU nurse, sundowning is not only manifested in individuals with a known/diagnosed cognitive disorder.....take any elderly patient, place them in an alien environment, under the influence of pain and/or sedatives, then disrupt their normal sleep patterns........and when the sun goes down, all h**l breaks loose! They often "clear", as soon as the sun rises. The best that you can do, is to try to minimize the use of medications by starting with lower doses and increase as needed to effect. Remember, elderly patients don't metabolize drugs as readily, and their effects can be accentuated when combined..(eg, pain meds with a hypnotic). Try to keep them awake during the day and physically active, so they sleep more "naturally' at night without sleep meds. And of course try not to disrupt their sleep at night as much as possible. If they awaken confused, sometimes calling a family member at night to speak to them via phone helps to calm them down and re-orient them. Also, elderly patients often have hypertension, and again, pain/sedative medications tend to lower the BP, so what seems to be a normal BP to us, in an elderly patient who is used to higher BP's and has some degree of arteriosclerosis,
    now may have difficulty perfusing his brain.
    And, metabolic rate (therefore BP), tends to drop at night anyway.........As you can see, the problem is multifactorial! Hope this explains somewhat!

    Canrckid


    ------------------
  4. by   BethanyJ
    Sundowning occurs in the evening hours and mostly in those with cognitive disorders. The theory is that the reduced light triggers sensory deprivations in a brain that is already functioning below the level necessary to maintain orientation and attention levels resulting in increased agitation, restlessness, and confusion. The behaviors exhibited are frantic measures for the individual to regain comfort, security, and a sense of normalcy. Recent studies I've seen are leaning towards the prospect of a fatigue effect, especially in those with AD. (Overly fatigued patients are prone to be more agitated and restless.)
    Underlying medical problems and changes in the environment are also contibuting factors. UTI's, respiratory infections, electrolyte inbalance, changes in medications and doses, use of hypnotics, impaired vision and hearing can all alter an elderly individual's awarness levels. A transfer to a new facility, room change, rearrangement of furniture, holiday decorations, and so forth can cause havoc on an impaired cognition--especially at night.
    It is best to keep these residents in a regular routine, assign them to primary caregivers, avoid drastic changes in the environment and routine, keep them away from large crowds and noise, avoid caffeine, make sure they get excercise, and plenty of rest intervals to avoid fatigue.
    When dealing with the behaviors, it's best to remove the individual to a quiet place and offer distractions such as folding towels or washcloths, straigtening a bookshelf, or listening to soothing music. One of my residents used to be a janitor so we would let him take a push broom up and down the hall. We also make sure toileting schedules are maintained and that snacks are available as hunger and the need to toilet can add to the confusional state--especially at night when residents wake up and cannot remember where they are.

close